Français

Medication risks


Safe care and medications

Opioids


Blue prescription pillsAccording to ISMP Canada, narcotics, or opioids, is the class of medications most frequently reported in adverse drug events resulting in harm. [REF]
Colquhoun, M., Koczmara, C., Greenall, J. "Implementing system safeguards to prevent error-induced injury with opioids (narcotics): An ISMP Canada Collaborative," Healthcare Quarterly (October 2006) Vol.9, special issue. p36.

A CMPA study

A CMPA review of legal actions involving physician-prescribed opioids showed a significant number of patients died. A number of other patients suffered hypoxic brain injury.

Factors that increase the risk of adverse drug events from narcotics include:

  • multiple products and concentrations
  • various routes of administration, (e.g. oral, subcutaneous, intravenous, neuraxial, transdermal)
  • a range of dosage forms (tablets, liquids, patches), some with potentially confusing suffixes
  • time-release elements (e.g. immediate release [IR], sustained release [SR], extended release [XR])
  • look-alike and sound-alike names (e.g. morphine versus hydromorphone)
  • look-alike packaging and labeling
  • mechanical problems with infusion and patient-controlled analgesia (PCA) pumps
  • the need for increased patient monitoring

The CMPA study identifies the following specific areas of concern:

  • insufficient monitoring of vital signs, respiratory status, pulse oximetry, and level of consciousness in patients at high risk of respiratory depression
  • prescription issues leading to the administration of a more potent dose
  • incomplete discharge instructions

Case: Inappropriate prescription of an opioid
Female pharmacist checking prescription

Background

A 14-year old boy with infectious mononucleosis complains of difficulty swallowing due to his sore throat. The family physician prescribes fentanyl transdermal patch at 25 mcg/hour. He also recommends hospital admission if the medication is not effective within four hours.

The pharmacist questions the dosage, but she does not contact the family physician about her concerns as she often finds it difficult to reach this physician. Rather, she advises the mother to monitor her son closely once the fentanyl patch is applied.

The mother checks on the boy as the pharmacist instructed until he goes to sleep.

The next morning she finds him to be unresponsive.

Resuscitative efforts are unsuccessful.

Outcome

The coroner's report attributed the cause of death to be respiratory arrest secondary to fentanyl use.

Think about it

  • What could have been done differently to prevent this adverse drug event?

Suggestions

  • The family physician, especially if unfamiliar with the medication, should have confirmed the correct dosage.
  • It would have been helpful if the pharmacist had contacted the family physician to discuss the concerns about the dosage.

Lessons learned

  • Always consider patient factors, such as co-morbidities, that may affect the dosage or necessitate closer monitoring for adverse opiod effects. In this case, the contributing factor was the boy's enlarged tonsils which could potentially have led to obstruction of the airway.
  • Provide adequate information to the patient or family members about the risks and potential adverse effects of prescribed opioids, and the actions to take.
  • Respond to calls from pharmacists who seek to clarify your prescriptions.
Previous
Next

Case: High dose of morphine prescribed
Yellow prescription pills

Background

A 65-year-old patient complains that Tylenol #3 is no longer effective for chronic osteoarthritic pain.

The family physician prescribes MS Contin (sustained-release morphine sulfate) 60 mg PO twice daily.

Seven days later, the patient develops respiratory failure.

The patient responds well to treatment.

Outcome

Experts were of the opinion that high doses of narcotics and possibly an underlying lung disease resulting from smoking were among multiple factors that contributed to the respiratory failure.

Think about it

  • What are some of the patient factors to consider before prescribing an opioid such as MS Contin?

Suggestions

Experts advise physicians to consider the following patient factors when prescribing an opioid:
  • age
  • weight
  • degree of pain
  • co-morbidities
  • analgesic history
  • whether the patient is opioid-tolerant
  • whether the patient has a pre-existing pulmonary condition or a skeletal disorder that affects respiratory function
Previous
Next